Indiana, 2002

Flooding in Indiana, May 8 to 22, 2002

May 8 to 22, 2002 · NWS IND · 2 events in 2 counties and zones

Flooding along the East Fork White River. Flooding was extensive with some evacuations.

Where it happened

Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$150,000
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS IND wrote it up.

Flooding along the East Fork White River. Flooding was extensive with some evacuations. Most roads in the flood plain were unpassable. Flood Stage: Crest: Date of Crest:Bedford 8SE 20.0 32.73 05/16Bedford4SW 20.0 29.20 05/17Williams 8.0 16.70 05/18Shoals 20.0 28.52 05/14

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Indianapolis, IN wrote its last area forecast discussion before the first event at May 8, 2:30 AM EST, 9 hours 15 minutes earlier.

Area forecast discussion, May 8, 2:30 AM EST, 9 hours 15 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
230 AM EST WED MAY 8 2002

LOW PRES OVR KS THIS AM WITH FRONTAL BOUNDARY DRAPED ACRS CENTRAL IL AND
SRN IN. MCS OVR SE MO AND SRN IL. RADAR TRENDS SHOW RWS PUSHING INTO
ILX/S SRN CWA.

MAIN FCST CHALLENGE TDY WL BE RAIN.

MODELS IN AGREEMENT ENOUGH WITH MAJOR FEATURES TDY ALBEIT THE NGM IS
A BIT WEAKER IN WITH THE DYNAMICS AHEAD OF THURS CD FRONT. TIMES
SECTIONS AGAIN INDICATE TWO PERIODS OF PCPN THIS FCST RUN. FIRST
ROUND SHOULD BE THIS AM AND EARLY AFTERNOON AS WARM FRONT LIFTS NORTH
ACRS INDIANA. ETA 310K ISENTROPIC SFC SHOWS GOOD LIFT ALONG WITH
MIXING RATIOS AROUND 5 G/KG. THUS ONGOING FCST FOR RWS AND TSTM LOOKS
GOOD.

EXPECT A BREAK IN THE PCPN LATE TDY AND EVENING AS FRONT PULLS NORTH
AND ISENTROPIC LIFT WEAKENS.

CD FRONT APPROACHES INDIANA ON EARLY THURS MORNING. GOOD DYNAMICS
AHEAD OF THIS SYS AND AGAIN PLENTY OF MOISTURE AS MIXING RATIOS
AGAIN SURGE TO NR 6 G/KG. GIVEN THE AMOUNT OF PCPN ACRS THE CWA AND
THE CONTINUED THREAT FOR THUNDERSTORMS THROUGH THURS AM AND THE
POTENTIAL FOR HEAVY RAINS FROM THESE STORMS WL CONTINUE THE FFA
THROUGH THURSDAY MORNING.

CLDS LINGER ACRS THE AREA ON THURS AS BEST DRYING WORKS WELL NORTH OF
INDIANA AND H7 MOISTURE LINGERS IN THE WAKE OF THE CD FRONT. WL GO
CLEARING ON THURS NIGHT AS PCPN FINALLY GIVES US A BREAK.

FWC TEMPS LOOK OK WITH EXPECTED H8 TEMPS. WL LEAN A BIT WARMER
TONIGHT WITH EXPECTED CLDS AND WETBULB EFFECT. WL SPLIT THE
DIFFERENCE ON THURS HI TEMPS AS FWC LOOKS A BIT WARM GIVEN THE CAA
CLOUDS AND CHANGE IN AIRMASS.

IND...FLOOD WATCH
INZ043>049-051>057-060>065-067>072 UNTIL THURSDAY MORNING.
PUMA

In the hours before

Special weather statement, May 8, 6:00 AM EST, 5 hours 45 minutes before
INZ021-028>031-035>049-051>057-060>065-067>072-081400-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
600 AM EST WED MAY 8 2002

...THERE IS A SLIGHT RISK OF SEVERE WEATHER ACROSS CENTRAL
INDIANA TODAY...

A FRONTAL BOUNDARY STRETCHING ACROSS CENTRAL ILLINOIS TO SOUTHERN
INDIANA WILL PUSH NORTH AS A WARM FRONT ACROSS INDIANA TODAY. SHOWERS
AND THUNDERSTORMS MAY DEVELOP WITH THE PASSAGE OF THE FRONT. SOME OF
THE STONGER STORMS MAY PRODUCE LARGE HAIL AND DAMAGING WINDS.

SPOTTER ACTIVATION MAY BE REQUIRED TODAY.

PUMA

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 flood. Local standard time, as filed.

Flood, Lawrence

When
May 8, 11:45 AM EST to May 22, 6:00 PM EST
Where
Lawrence forecast zone
Property damage
$75,000
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
38.841, -86.483 (the zone’s center; the record gives no point)

Flood, Daviess

When
May 10, 8:00 AM EST to May 22, 8:00 PM EST
Where
Daviess forecast zone
Property damage
$75,000
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
38.702, -87.072 (the zone’s center; the record gives no point)

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Indiana in 2002Every state in 2002This day in weather historyWarnings in Indiana, May 2002

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5296229, 5296230.